Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 61, NWS Green Bay, WI
NWS Green Bay, WI issued this severe thunderstorm warning at Aug 21, 2020, 6:14 PM CDT for Marinette County, Wisconsin. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 21, 2020, 6:14 PM CDT (23:14 UTC)
- Expired
- Aug 21, 2020, 6:41 PM CDT
- In force
- 27 min
- Issued by
- NWS Green Bay, WI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Marinette County, WI
The radar
The Green Bay radar (KGRB), 105 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 11.2 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 27 J/kg
- Mixed-layer CIN
- -410 J/kg
- Mixed-layer LCL
- 1482 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 121 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
739
WUUS53 KGRB 212314
SVRGRB
WIC075-220000-
/O.NEW.KGRB.SV.W.0061.200821T2314Z-200822T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Green Bay WI
614 PM CDT Fri Aug 21 2020
The National Weather Service in Green Bay has issued a
* Severe Thunderstorm Warning for...
Central Marinette County in northeastern Wisconsin...
* Until 700 PM CDT.
* At 613 PM CDT, a severe thunderstorm was located near Wausaukee, or
26 miles northwest of Menominee, moving southeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Cedarville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4547 8781 4544 8786 4542 8786 4540 8785
4540 8786 4539 8786 4538 8788 4537 8787
4537 8788 4543 8803 4554 8793 4550 8779
TIME...MOT...LOC 2313Z 306DEG 18KT 4545 8791
HAIL...1.00IN
WIND...60MPH
$$
Cooley1 follow-up statement
053
WWUS53 KGRB 212341
SVSGRB
Severe Weather Statement
National Weather Service Green Bay WI
641 PM CDT Fri Aug 21 2020
WIC075-212351-
/O.CAN.KGRB.SV.W.0061.000000T0000Z-200822T0000Z/
Marinette WI-
641 PM CDT Fri Aug 21 2020
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MARINETTE COUNTY IS
CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
LAT...LON 4547 8781 4544 8786 4542 8786 4540 8785
4540 8786 4539 8786 4538 8788 4537 8787
4537 8788 4543 8803 4554 8793 4550 8779
TIME...MOT...LOC 2340Z 306DEG 18KT 4537 8775
$$
CooleyWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 3:30 PM CDT, 2 hours 44 minutes earlier.
Area forecast discussion, Aug 21, 3:30 PM CDT, 2 hours 44 minutes before
Area Forecast Discussion National Weather Service Green Bay WI 330 PM CDT Fri Aug 21 2020 Forecast discussion for routine afternoon forecast issuance .SHORT TERM...Tonight and Saturday Issued at 330 PM CDT Fri Aug 21 2020 The main forecast issue remains the extent of precipitation for both tonight and Saturday as models continue to struggle with the current synoptic situation. The 19Z MSAS surface analysis showed a weak nearly-stationary boundary that stretched from northern MN east-southeast across Upper MI into northern Lower MI. A cold front was located over the eastern Dakotas. Radar mosaic indicated thunderstorms had developed west of Marquette in the vicinity of the boundary. Another stray storm was situated over far northwest WI. Main focus for precipitation is expected to be across northern WI tonight in the vicinity of aforementioned stationary front. As stronger WAA, moisture transport and weak low-level jet arrive later tonight, expect these features to interact with the front, thus higher pops placed across the north. There continues to be model dispute as to how far south this precipitation can get, but it appears that east-central WI would stay dry overnight, while there is a chance for showers/storms to reach central WI after midnight. Min temperatures tonight to be mainly in the lower to middle 60s. The approach of a mid-level shortwave trough into the western Great Lakes region should provide for a better chance of showers and thunderstorms on Saturday, however the location of the stationary front will play a large role in who sees this precipitation. Most short-term models actually lift the front north a bit, thus the higher chance of showers/storms would again be over northern WI. MLCAPES reach 1000-1500 J/KG, however bulk shear is very weak (< 20 knots). Therefore, the risk of severe storms appears minimal at best. This being said, a few pulse- type storms could become strong with small hail and gusty winds. There will be plenty of moisture available with dew points in the middle to upper 60s and PW values in the 1.25-1.50 inch range, thus locally heavy rainfall could accompany any thunderstorms. Max temperatures on Saturday to range from the upper 70s to lower 80s north, middle to upper 80s east-central WI. .LONG TERM...Saturday Night Through Friday Issued at 330 PM CDT Fri Aug 21 2020 Showers and thunderstorms will likely be ongoing Saturday evening along a stationary front located across northern and central Wisconsin. Although MUCAPEs will be on the order of 1 to 2 J/g during the evening hours, fairly weak bulk shear values around 20 knots should keep the severe weather threat fairly low. The activity is expected to decrease later in the evening and overnight with the loss of daytime heating, however, activity could still be ongoing through the period and into Sunday morning as several short waves track through the region. Additional activity is expected Sunday afternoon as the stationary front sinks south as a cold front with a quiet period expected later Sunday night into Monday morning. Despite decent MUCAPE values around 2 J/g, bulk shear will be fairly weak around 20 knots. Therefore only pulse strong storms are expected with this activity at best. The forecast into the early to middle part of next week appears uncertain as several shortwaves embedded in the flattened westerly flow bring the chance for showers and thunderstorms at times. The timing will be problematic given the lack of a significant low pressure system to grasp onto. Another question will be how hot it will get as the ECMWF indicated temperatures could soar to around 90 for much of the week as 850 mb temperatures rise into the lower 20s. The GFS is cooler with highs only in the middle 80s with cooler 850 mb temperatures in the upper teens. Overall it appears the summer like weather and above normal temperatures will continue through the middle of next week. A low pressure system will plunge a cold front through the area on Thursday, bringing an end the the hot and humid weather with highs only in the 70s by next Friday. Although it is too early to determine the threat for severe weather this far out, the abrupt change in airmass could be a concern for strong storms, especially if the timing lines up with peak heating. Model soundings indicate the main impediment will once again be fairly weak shear values. && .AVIATION...for 18Z TAF Issuance Issued at 1253 PM CDT Fri Aug 21 2020 A nearly-stationary boundary over the northern Great Lakes region will be the focus for scattered showers/thunderstorms from late this afternoon through Saturday. Main issue is how far south any of the precipitation can make it tonight. Expect most TAF sites to remain VFR tonight with only the RHI site going to MVFR conditions, especially after midnight under any of the showers or storms. An approaching mid-level shortwave trough on Saturday is expected to generate more precipitation, mainly across northern WI again where the frontal boundary to reside. Any precipitation would lower vsbys/cigs into the MVFR range. && .GRB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM.....Kallas LONG TERM......Kurimski AVIATION.......Kallas
Hazardous weather outlook, Aug 21, 2:27 PM CDT, 3 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Green Bay WI 227 PM CDT Fri Aug 21 2020 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-221930- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano- Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago- Calumet-Manitowoc-Southern Marinette County- Southern Oconto County- 227 PM CDT Fri Aug 21 2020 This Hazardous Weather Outlook is for north-central and northeast Wisconsin. .DAY ONE...Tonight Thunderstorms are possible at times across northern Wisconsin. While widespread severe weather is not expected, the strongest storms could produce gusty winds and hail. There is a slight chance of thunderstorms into central Wisconsin after midnight. .DAYS TWO THROUGH SEVEN...Saturday through Friday Thunderstorms are possible at times from Saturday through Sunday. While widespread severe weather is not expected, the strongest storms could produce gusty winds, hail and heavy rain. Thunderstorms are possible at times again next week, but it is too early to determine if they will be severe. .SPOTTER INFORMATION STATEMENT... Although formal spotter activation will likely not be needed, spotters are requested to forward any reports of gusty winds or hail to the National Weather Service in Green Bay. LMZ521-522-541>543-221930- The Bay of Green Bay south of a line from Cedar River MI to Rock Island Passage-Lake Michigan from Washington Island to Sheboygan- 227 PM CDT Fri Aug 21 2020 This Hazardous Weather Outlook is for portions of northwest Lake Michigan and the waters of Green Bay. .DAY ONE...Tonight There is a chance of thunderstorms tonight north of Sturgeon Bay. which may pose a hazard to boaters. .DAYS TWO THROUGH SEVEN...Saturday through Friday Thunderstorms are also possible at times from Saturday through Sunday, and at times next week, which may pose a hazard to boaters. Kallas/Kurimski
In the hours before
Special weather statement, Aug 21, 4:54 PM CDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Green Bay WI
454 PM CDT Fri Aug 21 2020
WIZ013-212245-
Northern Marinette County WI-
454 PM CDT Fri Aug 21 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MARINETTE COUNTY
UNTIL 545 PM CDT...
At 453 PM CDT, Doppler radar was tracking a strong thunderstorm near
Norway, or near Iron Mountain, moving southeast at 10 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Niagara and Kremlin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 4578 8798 4577 8799 4576 8796 4576 8790
4575 8790 4575 8788 4574 8786 4574 8787
4572 8785 4571 8781 4564 8785 4572 8806
4579 8803 4579 8799
TIME...MOT...LOC 2153Z 307DEG 8KT 4577 8800
CooleySpecial weather statement, Aug 21, 5:39 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service Green Bay WI
539 PM CDT Fri Aug 21 2020
WIZ013-212330-
Northern Marinette County WI-
539 PM CDT Fri Aug 21 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MARINETTE COUNTY UNTIL
630 PM CDT...
At 539 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pembine, or 19 miles south of Kingsford, moving southeast at 20 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Pembine, Wausaukee, Amberg, Beecher and Cedarville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4566 8800 4553 8780 4550 8779 4547 8781
4544 8786 4541 8785 4536 8789 4535 8788
4537 8787 4535 8786 4535 8783 4534 8785
4534 8787 4549 8817
TIME...MOT...LOC 2239Z 306DEG 18KT 4554 8798
CooleyLocal storm report, Aug 21, 6:12 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
612 PM CDT FRI AUG 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0602 PM HAIL 1 E AMBERG 45.50N 87.98W
08/21/2020 E0.88 INCH MARINETTE WI PUBLIC
&&
KEITHCThe office that day
Everything else NWS Green Bay, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 5:01 PM CDT | Severe Thunderstorm Warning | GRB | Marinette | 29 min |
| Aug 21, 5:18 PM CDT | Severe Thunderstorm Warning | GRB | Marinette | 42 min |
| Aug 21, 5:39 PM CDT | Special Weather Statement | GRB | Marinette | 51 min |
| Aug 21, 6:03 PM CDT | Severe Thunderstorm Warning | GRB | Marinette | 27 min |
| Aug 21, 6:29 PM CDT | Special Weather Statement | GRB | Marinette | 46 min |
| Aug 21, 6:36 PM CDT | Special Weather Statement | GRB | Vilas | 39 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.